Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Billings, MT

May 28, 2021Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 28, 2021, 4:51 PM MDT for Big Horn County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 4:51 PM MDT (22:51 UTC)
Expired
May 28, 2021, 5:15 PM MDT
In force
24 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Big Horn County, MT

The radar

The Billings radar (KBLX), 56 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS55 KBYZ 282251
SVRBYZ
MTC003-282315-
/O.NEW.KBYZ.SV.W.0001.210528T2251Z-210528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
451 PM MDT Fri May 28 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  West central Big Horn County in south central Montana...

* Until 515 PM MDT.

* At 450 PM MDT, a severe thunderstorm was located 7 miles east of
  Pryor, or 27 miles south of Billings, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bighorn Lake and Crow Indian Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4533 10847 4546 10843 4546 10832 4549 10831
      4549 10820 4550 10819 4548 10790 4524 10798
TIME...MOT...LOC 2250Z 280DEG 29KT 4541 10837 

HAIL...1.00IN
WIND...60MPH
 
$$

Lester
1 follow-up statement
887 
WWUS55 KBYZ 282257
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
457 PM MDT Fri May 28 2021

MTC003-282315-
/O.CON.KBYZ.SV.W.0001.000000T0000Z-210528T2315Z/
Big Horn MT-
457 PM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WEST CENTRAL BIG HORN COUNTY...

At 456 PM MDT, a severe thunderstorm was located 11 miles east of
Pryor, or 29 miles southeast of Billings, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bighorn Lake and Crow Indian Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4534 10840 4546 10837 4546 10832 4549 10831
      4549 10820 4550 10819 4548 10790 4524 10798
TIME...MOT...LOC 2256Z 280DEG 29KT 4540 10830 

HAIL...1.75IN
WIND...60MPH
 
$$

Lester

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:57 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 28, 2:57 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT Fri May 28 2021

.DISCUSSION...

Tonight through Saturday night...

The front has already moved through Livingston to Big Timber.
Convection has started to develop. Still expecting more
development farther to the east. Most of the area is still showing
fairly low CAPE, with values less then 500 J/kg. Conditions are a
little better in southeast Montana where values are 500 to 1000.
Shear is pretty good, this setup is going to be fairly CAPE
limited. CAMs are showing a few isolated stronger updrafts, but
the consensus is low on the time and location of these stronger
storms. It does not look like the convection will be getting
organized. The dew point spreads are pretty high, so the main
threat looks like strong wind gusts. This activity will move
through the area through the evening with most of it out before
midnight.

Saturday looks quiet as heights will be rising. There could be an
isolated shower along the Bighorns, otherwise the rest of the area
will be dry. Reimer

Sunday through Thursday...

An upper ridge will dominate most of the extended forecast
period. This ridge will bring mainly dry and warm weather to the
Northern Rockies, with temperatures rising a bit more each day.

There is a slight chance of showers or thunderstorms over the
east on Tuesday as a weak disturbance moves over that area. The
next chance of showers and thunderstorms, this time for all of
southern MT and north central WY, is Thursday afternoon into the
night when the upper ridge becomes more suppressed as an upper air
disturbance tracks east/northeastward from the Pacific Northwest
to northern MT and Saskatchewan. Moisture aloft will also increase
on Thursday, which would further support a few showers and
thunderstorms over the region.

High temperatures will rise from the lower 70s Sunday to the 80s
Tuesday and Wednesday, to lower 90s Thursday. The hot temperatures
on Thursday will be caused by low level southwesterly flow
downsloping the terrain and producing compressional warming before
a cold frontal passage Thursday night. RMS/TWH

&&

.AVIATION...

A cold front will continue to transit the area this afternoon and
evening producing thunderstorms. Brief winds to 40kts are possible
along the front south and east of Billings. A few of the stronger
storms will produce small hail and erratic wind gusts. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 042/066 043/071 046/079 054/083 056/085 059/092 060/086
    40/U    00/U    00/U    01/B    00/U    01/U    22/T
LVM 036/066 038/071 041/078 049/081 052/085 056/088 054/082
    10/U    00/U    00/U    01/B    00/U    02/T    22/T
HDN 044/067 040/072 044/080 050/083 054/085 055/092 058/087
    71/U    00/U    00/U    01/B    00/U    01/U    22/T
MLS 043/066 042/071 044/078 051/083 054/084 057/092 060/086
    70/U    00/U    00/U    01/B    00/U    01/U    21/U
4BQ 046/064 042/069 044/076 052/079 052/082 056/090 060/085
    60/U    00/U    00/U    01/B    00/B    01/U    11/U
BHK 042/066 041/069 041/075 049/079 051/080 053/087 057/085
    80/U    00/U    00/U    02/W    00/U    00/U    11/U
SHR 044/063 040/069 041/075 047/079 051/082 053/088 056/084
    42/T    02/T    01/U    01/B    00/U    01/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 28, 3:59 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Billings MT
359 PM MDT Fri May 28 2021

MTZ170-282230-
Northern Carbon MT-
359 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Joliet, or 18 miles southeast of Columbus, moving east at 30 mph.

Half inch hail and wind gusts in excess of 40 mph are possible with
this storm, along with brief heavy rain and occasional lightning.

Locations impacted include...
Joliet, Fromberg, Edgar, Rockvale and Silesia.

LAT...LON 4540 10902 4558 10901 4559 10880 4555 10880
      4555 10877 4552 10876 4552 10870 4547 10870
      4546 10865 4543 10868 4540 10868 4537 10870
TIME...MOT...LOC 2158Z 272DEG 29KT 4550 10891

Lester
Special weather statement, May 28, 4:11 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Billings MT
411 PM MDT Fri May 28 2021

MTZ173-282245-
Northeastern Yellowstone MT-
411 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ballantine, or 24 miles northeast of Billings, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm, along with heavy rainfall and occasional lightning.

Locations impacted include...
Ballantine, Worden and Pompeys Pillar.

LAT...LON 4604 10762 4605 10766 4604 10767 4599 10768
      4599 10780 4596 10780 4596 10784 4593 10784
      4593 10788 4590 10788 4590 10805 4601 10822
      4615 10766
TIME...MOT...LOC 2211Z 256DEG 31KT 4595 10809

Lester
Local storm report, May 28, 4:20 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
420 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 W BALLANTINE          45.95N 108.16W
05/28/2021  E0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            SIZE WAS JUST LESS THAN A QUARTER.

0408 PM     HAIL             EDGAR                   45.47N 108.85W
05/28/2021  E1.25 INCH       CARBON             MT   TRAINED SPOTTER

            HALF DOLLAR HAIL WITH 4 INCH/HOUR RAINFALL.

0410 PM     HAIL             EDGAR                   45.46N 108.85W
05/28/2021  E1.50 INCH       CARBON             MT   PUBLIC

            HAIL SIZE RANGING FROM PEA TO PING PONG BALL.

&&

TWH
Special weather statement, May 28, 4:33 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Billings MT
433 PM MDT Fri May 28 2021

MTZ138-171-282300-
Southern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
433 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pryor, or 26 miles south of Billings, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm, along with brief heavy rainfall and occasional lightning.

Locations impacted include...
Pryor.

LAT...LON 4524 10832 4524 10835 4534 10869 4546 10863
      4546 10832 4549 10831 4547 10798 4533 10803
      4533 10813 4530 10814 4531 10816 4530 10819
      4529 10818 4528 10827 4525 10832 4523 10830
      4521 10827
TIME...MOT...LOC 2232Z 286DEG 34KT 4540 10854

Lester
Special weather statement, May 28, 4:46 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Billings MT
446 PM MDT Fri May 28 2021

MTZ030-057-173-282315-
Treasure MT-Northern Big Horn MT-Northeastern Yellowstone MT-
446 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Custer, or 18 miles north of Hardin, moving east
at 30 mph.

Dime size hail, wind gusts to 50 mph and very heavy rain are
possible with this storm.

This storm will not affect Billings.

This storm will remain over mainly rural areas of north central Big
Horn, east central Yellowstone and south central Treasure Counties.

LAT...LON 4589 10780 4607 10782 4615 10726 4588 10723
TIME...MOT...LOC 2244Z 265DEG 27KT 4599 10771

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:59 PM MDTSpecial Weather StatementBYZCarbon31 min
May 28, 4:11 PM MDTSpecial Weather StatementBYZYellowstone34 min
May 28, 4:33 PM MDTSpecial Weather StatementBYZ27 min
May 28, 4:46 PM MDTSpecial Weather StatementBYZTreasure29 min
May 28, 5:12 PM MDTSevere Thunderstorm WarningBYZBig Horn48 min
May 28, 5:14 PM MDTSpecial Weather StatementBYZTreasure31 min
May 28, 5:59 PM MDTSpecial Weather StatementBYZBig Horn31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.